Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Kansas City, MO

March 26, 2018Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Mar 26, 2018, 8:00 AM CDT for Cass County, Jackson County, Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2018, 8:00 AM CDT (13:00 UTC)
Expired
Mar 26, 2018, 2:00 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 16 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 8:21 AM CDTFLASH FLOOD3 Ne Lone Jack, MOREPORTS OF WATER OVER THE ROAD IN SEVERAL SPOTS ON MISSOURI F BETWEEN COLBERN RD. AND US 50 HWY.
Mar 26, 8:30 AM CDTFLASH FLOOD4 Ssw Lake Winnebago, MOWATER RESCUE AT HWY 291 AND HUBACH RD. CAR STUCK IN WATER UP TO THE DOOR.
Mar 26, 9:26 AM CDTFLASH FLOOD1 Ene Pleasant Hill, MO1 FOOT OF WATER OVER ROADWAY AT COUNTRY CLUB DR.
Mar 26, 1:18 PM CDTHEAVY RAIN 3.812 N Pleasant Hill, MOSTORM TOTAL AT WFO EAX THROUGH 1 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 1.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
411 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

379 
WGUS53 KEAX 261300
FFWEAX
MOC037-095-261900-
/O.NEW.KEAX.FF.W.0001.180326T1300Z-180326T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
800 AM CDT MON MAR 26 2018

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Northern Cass County in west central Missouri...
  Southeastern Jackson County in west central Missouri...

* Until 200 PM CDT Monday

* At 759 AM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding is expected to begin shortly. Some rain gauges in the 
  Pleasant Hill area have seen between 3 and 4 inches of rain in the 
  last hour to 2 hours.

* Some locations that will experience flooding include...
  Lee's Summit, Belton, Raymore, Harrisonville, Pleasant Hill,
  Greenwood, Peculiar, Lake Winnebago, Lone Jack, Cleveland, Freeman,
  Lake Annette, Baldwin Park, Strasburg and West Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3859 9461 3877 9461 3894 9411 3875 9412

$$

CDB
1 follow-up statement
753 
WGUS73 KEAX 261658
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1158 AM CDT MON MAR 26 2018

MOC037-095-261708-
/O.CAN.KEAX.FF.W.0001.000000T0000Z-180326T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass MO-Jackson MO-
1158 AM CDT MON MAR 26 2018

...THE FLASH FLOOD WARNING FOR NORTHERN CASS AND SOUTHEASTERN JACKSON
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3859 9461 3877 9461 3894 9411 3875 9412

$$

CDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 26, 6:30 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 26, 6:30 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
630 AM CDT Mon Mar 26 2018

.Discussion...
Issued at 338 AM CDT MON MAR 26 2018

Satellite imagery highlights a large trough digging into the Great
Basin this morning, with the resulting southwest flow across the
southern and central Plains readily evident on water vapor. At the
surface a lee side low is noted over the Texas panhandle with a warm
front stretching east through Oklahoma. Also of note, radar started
to pick up developing storms across central and north central
Missouri early this morning in response to the elevated front that
the southwest flow is pushing across region. However, the main show,
with widespread rain and embedded thunderstorms, will wait till
closer to dawn to develop as that's when the main forcing will kick
in as a shortwave trough peels away from the northern side of the
large trough in the Great Basin; with the resulting low level jet
across Oklahoma into Missouri providing much of the needed lift to
help fuel the first round of today's storms.

For Today...storm activity is starting near Wichita this morning
with the help of the developing low level jet and resulting moisture
transport. The storms are elevated in nature, but are tapping into a
fair amount of instability as early morning analysis shows the
storms developing in an area with MUCAPE values in the 1000 to 1500
J/KG range, which is on the leading edge of the great-than-one-inch
precipitable water value that are moving north across the southern
Plains. With 0-6KM shear values in the 40 knot range, this likely
means that the thunderstorms that arrive this morning, while
elevated, will be a bit feisty with lightning, periods of heavy
rain, and small to  marginally severe hail sized hail possible. This
first round of storms will likely be focused across eastern and far
northwest Missouri, on the nose of the low level jet. Much of the
morning activity will likely lift north, with scattered showers
persisting through the afternoon hours across the region as warm air
and moisture advection persist. This will bring a warm front north
into east central Kansas and central Missouri by this afternoon,
with highs peaking above 60 in areas south of Highway 50.

For tonight into Tuesday...expect a surface wave to start moving
north toward the base of the trough shifting across the northern
Plains; this will help define the cold front as the trough moves
through overnight, reinvigorating storms moving northeast into
southern and central Missouri. This will bring torrential rains to
areas up and down the I-44 corridor across southern and eastern
Missouri. There will likely be a decent gradient in precipitation
values, but we still might pick up an additional inch of rain in
areas south of the Missouri River tonight, potentially leading to
flooding on area creeks, streams, and rivers. Expect storms to
persist into Tuesday across southern and eastern Missouri, with
more scattered shower like activity for our section of central and
western Missouri.

Rest of the work week...will see temperatures bounce around normal
as the axis of the Great Basin trough shifts east. This will also
bring a return of precipitation Thursday into Friday and maybe
again over the weekend.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 630 AM CDT MON MAR 26 2018

A line of stormy activity fired up in Kansas early this morning,
arriving at the state line terminals around 11Z. Storms will
continue to move northeast, with some low clouds and showers
remaining possible through the morning hours. Expect a bit of
break from the storms this afternoon, but we might get more
showers this evening as a cold front presses into the region. The
front will finally shift the winds to the north late tonight,
which is also expected to help start lifting CIGs as the boundary
layer starts drying out.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Mar 26, 4:59 AM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Mon Mar 26 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Mon Mar 26 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 On and off storms are expected today through late tonight across
the forecast area. Isolated hail up to one inch is possible for areas
south of I-70 and east of U.S. HWY 63.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Storms will diminish late tonight, but the widespread rain will
stick around, with the heavier rainfall shifting south over the I-44
corridor. Rainfall totals between one half of an inch to one and a
half inches may lead to some isolated flooding, especially south of
I-70.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 26, 7:09 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
709 AM CDT MON MAR 26 2018

MOZ037-043-044-261245-
Cass MO-Johnson MO-Jackson MO-
709 AM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS...SOUTHEASTERN
JACKSON AND WEST CENTRAL JOHNSON COUNTIES UNTIL 745 AM CDT...

At 709 AM CDT, trained weather spotters reported a strong
thunderstorm near Lake Winnebago, or near Raymore, moving northeast
at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lee's Summit, Belton, Raymore, Pleasant Hill, Greenwood, Peculiar,
Lake Lotawana, Lake Winnebago, Lone Jack, Baldwin Park, Strasburg and
Tarsney Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3879 9452 3900 9417 3880 9402 3868 9444
TIME...MOT...LOC 1209Z 241DEG 29KT 3878 9438

Cutter
Local storm report, Mar 26, 7:35 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 AM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     HAIL             FREEMAN                 38.62N 94.51W
03/26/2018  E1.00 INCH       CASS               MO   PUBLIC

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&

JWELSH
Local storm report, Mar 26, 7:36 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
736 AM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     HAIL             PLEASANT HILL           38.79N 94.27W
03/26/2018  M1.00 INCH       CASS               MO   NWS EMPLOYEE

            OBSERVED AT WFO EAX.

&&

JWELSH
Special weather statement, Mar 26, 7:36 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
736 AM CDT MON MAR 26 2018

MOZ037-038-044-261315-
Johnson MO-Lafayette MO-Jackson MO-
736 AM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE...
SOUTHEASTERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES UNTIL 815 AM
CDT...

At 736 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lone Jack, or near Lake Lotawana, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oak Grove, Odessa, Higginsville, Lone Jack, Mayview, Lake Lafayette,
Bates City and Pittsville.

This includes Interstate 70 in Missouri between mile markers 31 and
52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3880 9412 3883 9412 3883 9418 3892 9423
      3918 9385 3894 9363
TIME...MOT...LOC 1236Z 231DEG 27KT 3888 9415

CDB
Local storm report, Mar 26, 7:40 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
740 AM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     HAIL             PECULIAR                38.72N 94.46W
03/26/2018  M0.88 INCH       CASS               MO   PUBLIC

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&

JWELSH
Local storm report, Mar 26, 7:44 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
744 AM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     HAIL             LOUISBURG               38.62N 94.68W
03/26/2018  M1.25 INCH       MIAMI              KS   PUBLIC

            DELAYED REPORT FROM SOCIAL MEDIA.

&&

JWELSH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 6:38 AM CDTSevere Thunderstorm WarningEAXCass37 min
Mar 26, 7:09 AM CDTSpecial Weather StatementEAXJackson36 min
Mar 26, 7:36 AM CDTSpecial Weather StatementEAXLafayette39 min
Mar 26, 8:25 AM CDTAreal Flood AdvisoryEAXJohnson, Lafayette5 hr
Mar 26, 8:50 AM CDTRiver Flood WarningEAXCass, Henry, Johnson69 hr
Mar 26, 9:06 AM CDTSpecial Weather StatementEAXSaline24 min
Mar 26, 10:27 AM CDTRiver Flood WarningEAXCooper, Saline5 days
Mar 26, 12:07 PM CDTAreal Flood AdvisoryEAXChariton, Howard, Randolph4 hr
Mar 26, 12:22 PM CDTFlash Flood WarningEAXChariton, Howard, Randolph5 hr
Mar 26, 2:12 PM CDTAreal Flood WarningEAXCass, Jackson, Johnson, Lafayette, Saline24 hr
Mar 26, 2:16 PM CDTRiver Flood WarningEAXHoward33 hr
Mar 26, 2:18 PM CDTRiver Flood WarningEAXJohnson, Pettis42 hr
Mar 26, 5:14 PM CDTAreal Flood WarningEAXChariton, Howard, Randolph24 hr

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.